Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Squares of conjugacy classes in the infinite symmetric groups


Author: Manfred Droste
Journal: Trans. Amer. Math. Soc. 303 (1987), 503-515
MSC: Primary 20B30; Secondary 20E32
DOI: https://doi.org/10.1090/S0002-9947-1987-0902781-5
MathSciNet review: 902781
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Using combinatorial methods, we will examine squares of conjugacy classes in the symmetric groups $ {S_\nu }$ of all permutations of an infinite set of cardinality $ {\aleph _\nu }$. For arbitrary permutations $ p \in {S_\nu }$, we will characterize when each element $ s \in {S_\nu }$ with finite support can be written as a product of two conjugates of $ p$, and if $ p$ has infinitely many fixed points, we determine when all elements of $ {S_\nu }$ are products of two conjugates of $ p$. Classical group-theoretical theorems are obtained from similar results.


References [Enhancements On Off] (What's this?)

  • [1] Z. Arad, D. Chillag and G. Moran, Groups with a small covering number, Products of Conjugacy Classes in Groups (Z. Arad and M. Herzog, eds.), Lecture Notes in Math., vol. 1112, Springer, Berlin, 1985, pp. 222-244. MR 783071
  • [2] Z. Arad, M. Herzog and J. Stavi, Powers and products of conjugacy classes in groups, Products of Conjugacy Classes in Groups (Z. Arad and M. Herzog, eds.), Lecture Notes in Math., vol. 1112, Springer, Berlin, 1985, pp. 6-51. MR 783068
  • [3] R. Baer, Die Kompositionsreihe der Gruppe aller eineindeutigen Abbildungen einer unendlichen Menge auf sich, Studia Math. 5 (1934), 15-17.
  • [4] E. A. Bertram, Permutations as products of conjugate infinite cycles, Pacific J. Math. 39 (1971), 275-284. MR 0322021 (48:386)
  • [5] -, On a theorem of Schreier and Ulam for permutations, J. Algebra 24 (1973), 316-322. MR 0308276 (46:7390)
  • [6] G. Boccara, Sur les permutations d'un ensemble infini dénombrable, dont toute orbite essentielle est infinie, C. R. Acad. Sci. Paris Sér. A 287 (1978), 281-283. MR 510724 (80a:04003)
  • [7] -, Cycles comme produit de deux permutations de classes donnees, Discrete Math. 38 (1982), 129-142. MR 676530 (84e:20007)
  • [8] J. L. Brenner and R. C. Lyndon, Nonparabolic subgroups of the modular group, J. Algebra 77 (1982), 311-322. MR 673117 (83k:10048)
  • [9] -, The orbits of the product of two permutations, European J. Combin. 4 (1983), 279-293. MR 743150 (85c:20003)
  • [10] M. Droste, Products of conjugacy classes of the infinite symmetric groups, Discrete Math. 47 (1983), 35-48. MR 720606 (85b:20002)
  • [11] -, Cubes of conjugacy classes covering the infinite symmetric group, Trans. Amer. Math. Soc. 288 (1985), 381-393. MR 773066 (86g:20003)
  • [12] -, Classes of universal words for the infinite symmetric groups, Algebra Universalis 20 (1985), 205-216. MR 806615 (87d:20049)
  • [13] M. Droste and R. Göbel, On a theorem of Baer, Schreier and Ulam for permutations, J. Algebra 58 (1979), 282-290. MR 540639 (80g:20008)
  • [14] -, Products of conjugate permutations, Pacific J. Math. 92 (1981), 47-60. MR 625807 (83j:20008)
  • [15] M. Droste and S. Shelah, On the universality of systems of words in permutation groups, Pacific J. Math. 127 (1987), 321-328. MR 881762 (88b:20055)
  • [16] Y. Dvir, Covering properties of permutation groups, Products of Conjugacy Classes in Groups (Z. Arad and M. Herzog, eds.), Lecture Notes in Math., vol. 1112, Springer, Berlin, 1985, pp. 197-221. MR 783070
  • [17] A. B. Gray, Infinite symmetric and monomial groups, Ph.D. Thesis, New Mexico State Univ., Las Cruces, New Mexico, 1960.
  • [18] D. H. Husemoller, Ramified coverings of Rieman surfaces, Duke Math. J. 29 (1962), 167-174. MR 0136726 (25:188)
  • [19] G. Moran, The product of two reflection classes of the symmetric group, Discrete Math. 15 (1976), 63-77. MR 0412297 (54:423)
  • [20] -, Parity features for classes of the infinite symmetric group, J. Combin. Theory Ser. A 33 (1982), 82-98. MR 665658 (83j:20009)
  • [21] -, Of planar Eulerian graphs and permutations, Trans. Amer. Math. Soc. 287 (1985), 323-341. MR 766222 (86i:05081)
  • [22] -, The products of conjugacy classes in some infinite simple groups, Israel J. Math. 50 (1985), 54-74. MR 788069 (86h:20038)
  • [23] -, Conjugacy classes whose square is an infinite symmetric group (to appear).
  • [24] O. Ore, Some remarks on commutators, Proc. Amer. Math. Soc. 2 (1951), 307-314. MR 0040298 (12:671e)
  • [25] J. Schreier and S. Ulam, Über die Permutationsgruppe der natürlichen Zahlenfolge, Studia Math. 4 (1933), 134-141.
  • [26] W. R. Scott, Group theory, Prentice-Hall, Englewood Cliffs, N. J., 1964. MR 0167513 (29:4785)
  • [27] W. W. Stothers, Subgroups of infinite index in the modular group, Glasgow Math. J. 19 (1978), 33-43. MR 508344 (80b:20060)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20B30, 20E32

Retrieve articles in all journals with MSC: 20B30, 20E32


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1987-0902781-5
Keywords: Infinite symmetric groups, finite symmetric groups, permutations, conjugacy classes, orbits, fixed points
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society